Is a long flight advisable when having high BP?

default
Posted on Tue, 9 Jun 2015 in Hypertension and Heart Disease
Question: I need advice about a long haul flight and my high blood pressure .
doctor
Answered by Dr. Benard Shehu 3 hours later
Brief Answer:
Following advice.

Detailed Answer:
Hi,

I understand your concern.

1. You are saying that you take thyroxine for your thyroid problems. I advise to measure the levels of the thyroid hormone.

If it will result altered then the dosage of thyroxine should be adjusted in order to normalise the levels. If normal, then adjustment of antihypertensive treatment is recommended;

2. Add an ARB (valsartan ) or amlodipine to your therapy.

3. Reduce the amount of salt intake

4. chamomile tea can help during long haul flight.

5. discuss with your doctor to start an anxiolytic medication to improve stress/anxiety problems during the journey .

Hope it was of help!
Dr.Benard
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Benard Shehu 36 minutes later
I have already had some advice from " Ask A Doctor " a couple of days ago , with the same advice , so I spoke with my GP yesterday , and was told the Thyroid test I had done last February , was o k ...I think it was done during a full blood count ?.
I am on Bisoprolol fumerate 2.5 mg , one daily .....However my BP is not too bad in the daytime ! Its when I am asleep that my BP rises very high , several times in the early hours ..My heart is pounding all over my body , it wakes me up and I am on fire ... my throat like sand ..then icy cold . I have to get up , and I feel dreadful , and desperately tired !!
I am due to take a long haul flight to Palm XXXXXXX CA , on the 7 XXXXXXX ??
My fear is during the flight my BP will rise very high , as the medication i am on has not had any affect on my BP . Am I right to be concerned .

I have already had the same advice from " Ask A Doctor " a couple of days ago .
So i spoke with my GP yesterday, and was told that my Thyroid test I had done in February was O K ! I think it was done during a full blood count ?.
i am on Bisoproplol 2.5 mg per day. .However my BP is reasonable during the day !!
It is when I am asleep that my BP gets very high ... Like 177 / 100 / 70 last night ? Several times during the early hours it wakes me up , my heart is pounding all over my body ,.. I am on fire ,...throat like sand , then icy cold , feeling dreadful and desperately tired !! I am due to take a long haul flight on the 7 XXXXXXX to Palm XXXXXXX CA ..and I am concerned about the risk involved ! ....My fear is that during
the flight my BP will rise very high as the Meds i am on are not controlling the BP.
I really need some no nonsense advice pleas
doctor
Answered by Dr. Benard Shehu 5 hours later
Brief Answer:
Following advice.

Detailed Answer:
Hi back,

It's a great thing that the thyroid hormone levels are ok and you don't need to adjust the dose of thyroxine.

Since your BP are high especially during the night i would recommend to add amlodipine 5mg at evening.

Also i would recommend to add xanax 0.25mg 1 pill before departure to relieve anxiety and to avoid hypertensive crisis.

Wish you health!
Dr. Shehu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Benard Shehu 35 minutes later
Would the Thyroid test be better carried out by an endercronologist ??.

thank you ,...I will try and follow your advice and see my GP.
doctor
Answered by Dr. Benard Shehu 30 minutes later
Brief Answer:
Following advice.

Detailed Answer:
Hi back,

Yes you are right, thyroid test should be interpreted by endocrinologist.

Wish you health!
Dr. Shehu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Benard Shehu

Cardiologist

Practicing since :2004

Answered : 2257 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Valsartan

doctor1 MD

Hello, My 87-year-old father s blood pressure this morning is 73 over 45. He takes Valsartan everyday but I did not give it to him today as I...

doctor1 MD

I was on Diovan for two months and started getting these itchy rashes all over my body. Had to go see a med doctor and he took me off the diovan....

doctor1 MD

I am a 73 yr old man, 62 kilos with high blood pressure for these last 20 yrs but it is successfully being treated. I do sports, don t smoke and...

doctor1 MD

Hello, I forgot my medicine, I need to take Valsartan every day, the name of my medicine is Valpression this medicine is from Italy. In this moment...

doctor1 MD

I have felt nauseous since about 11am. I had big breakfast. Nausea off and on most of the day. Decided to check blood pressure . Left arm 167/83....

doctor1 MD

I have just taken my first Hydralazine. im concerned about taking them every 6 hours round the clock, even though my blood pressure is high. Dr....

doctor1 MD

Please advise, in your opinion, the best blood pressure medication to take that will cause least side effects

Get personalised answers from verified doctor in minutes across 80+ specialties

197 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2